Alert archive / Minnesota / Dense Fog Advisories in 2017

Dense Fog Advisory 13, NWS Twin Cities, MN

November 14, 20178 counties in Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Nov 14, 2017, 9:00 AM CST for 8 counties in Minnesota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2017, 9:00 AM CST (15:00 UTC)
Expired
Nov 14, 2017, 12:00 PM CST
In force
3 hr
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Douglas County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Stearns County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WWUS73 KMPX 141500
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
900 AM CST Tue Nov 14 2017


MNZ041>045-048>050-141800-
/O.EXP.KMPX.FG.Y.0012.000000T0000Z-171114T1500Z/
/O.NEW.KMPX.FG.Y.0013.171114T1500Z-171114T1800Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Pope-Stearns-Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Glenwood, St Cloud, and Foley
900 AM CST Tue Nov 14 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...DENSE FOG ADVISORY HAS EXPIRED...

The National Weather Service in Twin Cities/Chanhassen has issued
a Dense Fog Advisory, which is in effect until noon CST today. 

* VISIBILITY...1/4 mile or less at times.

* IMPACTS...Areas of dense fog will continue through much of the 
  morning. Drivers may encounter sudden reductions in 
  visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

MNZ047-141600-
/O.EXP.KMPX.FG.Y.0012.000000T0000Z-171114T1500Z/
Stevens-
Including the city of Morris
900 AM CST Tue Nov 14 2017

...DENSE FOG ADVISORY HAS EXPIRED...

Visibility will gradually improve through the morning.

$$
1 follow-up statement
911 
WWUS73 KMPX 141756
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1156 AM CST Tue Nov 14 2017


MNZ041>045-048>050-141900-
/O.EXP.KMPX.FG.Y.0013.000000T0000Z-171114T1800Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Pope-Stearns-Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Glenwood, St Cloud, and Foley
1156 AM CST Tue Nov 14 2017

...DENSE FOG ADVISORY WILL EXPIRE AT NOON CST TODAY...

Visibility has improved but may decrease again into the evening.


$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Nov 14, 6:10 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 14, 6:10 AM CST, 2 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
610 AM CST Tue Nov 14 2017

.SHORT TERM...(Today and tonight)
Issued at 319 AM CST Tue Nov 14 2017

Areas of fog and drizzle are persisting across the region this
morning. The fog became dense in parts of west central MN
overnight which prompted a Dense Fog Advisory until 9 AM, but it
could be extended with guidance showing the fog continuing into
the afternoon. It may also be expanded eastward if near term
guidance is correct with visibilities dropping during the next few
hours. Radar indicates the best drizzle is currently occurring
from Mankato toward Eau Claire. This should taper off during the
predawn hours with patchy drizzle occurring through the day. The
better chance for drizzle or steadier rain will occur again this
evening ahead of the front when low level lift is maximized. Drier
air will follow the front tonight which should kick out the fog
and drizzle.

.LONG TERM...(Wednesday through Monday)
Issued at 319 AM CST Tue Nov 14 2017

As with the previous forecast, the extended period remains
uncertain in terms of timing, and how widespread the precipitation
develops Friday, and whether a much colder pattern develops next
week.

First, the upper air flow remains progressive and fast through
Friday. Differences remain in the GEM/EC/GFS on the speed of the
positive long wave trough moving across the Rockies and into the
Plains by Friday. The GFS continues to be the fastest with this
wave, and the GEM/EC have been the slowest. It is becoming apparent
that weather models have been difficult in determining the phasing
of the southern and northern jet streams entering the west coast
this week. Thus, the differences in each model run have play a
significant role in the timing and surface features later this week.
Several of the past model runs have tried phasing the jet streams,
but still have trouble, especially in terms of a split flow regime.
One item that is becoming apparent is the much warmer air flowing
northward before the main energy moves into the Plains. Therefore,
most of the precipitation will be in the form of rain. Only a brief
change over to snow is possible once this system departs to the east
sometime Friday night/Saturday morning. Due to the continued
problems with the models phasing the two jets, there is low
confidence on how widespread the precipitation becomes, and timing
could be a problem due to some of the energy further to the south.
The current forecast has decreased percentages to chance for most of
Minnesota, with western Wisconsin still having likely chances. I
would not be surprised to see these percentages decrease or even
increase once again as the system moves onshore and interacts with
the Rockies.

There is no doubt that once this system moves east of the Great
Lakes, a blast of Arctic air will move southward across the Upper
Midwest for the second half of the weekend.

Next week colder pattern remains questionable due to uncertainties
in the long wave pattern becoming established. Longer range
teleconnection of the NAO/PNA support a strong upper low forming in
southeast Canada, with an upper ridge building across the northern
Rockies, and the plains of central Canada. This support is do to the
a strong negative NAO developing, and allowing for a blocking type
of ridge over Greenland, and the North Atlantic. This would keep the
upper low in southeast Canada and the continued flow from the Arctic
region for most of the eastern 1/3 of the nation. Differences in the
deterministic models of the GEM/EC/GFS is where does the upper ridge
become established. Will the upper ridge be further to the east
allowing for more modified air across the Upper Midwest? or does the
upper ridge remain further to the west, supporting a much colder
pattern which is in line with the current GFS.

The current forecast is a blend of the models. Therefore, very low
confidence in the extended period past this weekend. Check back and
see how the forecast changes based on the mean flow developing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 610 AM CST Tue Nov 14 2017

LIFR/IFR conditions will persist until a cold front passes through
tonight. Some improvement in visibilities across central MN is
anticipated this afternoon before deteriorating again this
evening. Drizzle and light rain will become more widespread this
afternoon and evening across WI and eastern MN.

KMSP...The biggest concern are cigs lowering to 400 ft for a time
this morning. All guidance suggests it's a strong possibility and
there are some obs nearby that have fallen that low. Otherwise,
IFR conditions to persist until late tonight.

/OUTLOOK FOR KMSP/
Wed...Chc MVFR. Wind NW 15G20 kts.
Thu...VFR with MVFR/-RASN possible late. Wind SE 10 kts.
Fri...MVFR with Chance -RA. Wind W 7-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Dense Fog Advisory until 9 AM CST this morning for MNZ041>045-
     047>050.

&&

SHORT TERM...BORGHOFF
LONG TERM...JLT
AVIATION...BORGHOFF
Hazardous weather outlook, Nov 14, 3:16 AM CST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
316 AM CST Tue Nov 14 2017

MNZ054-056>070-073>078-082>085-091>093-WIZ024-026-028-150930-
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-
Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Pierce-Pepin-Eau Claire-
316 AM CST Tue Nov 14 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>053-055-WIZ014>016-023-025-027-150930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Polk-Barron-Rusk-St. Croix-
Dunn-Chippewa-
316 AM CST Tue Nov 14 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Areas of fog and very low visibility will continue through mid
morning across portions of west central, central and east central
Minnesota, as well as west central Wisconsin.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 1:40 AM CSTDense Fog AdvisoryMPXBenton, Douglas, Kanabec, Mille Lacs, Morrison, Pope and 3 more7 hr
Nov 14, 3:30 PM CSTDense Fog AdvisoryMPXBenton, Chippewa, Douglas, Freeborn, Kanabec, Kandiyohi and 12 more9 hr

Nearby

Dense Fog Advisories in Minnesota, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.